restless legs caused by mental health medications

WED/RLS occurs more frequently in certain populations, including people with end-stage renal disease, women during pregnancy, and people with iron deficiency. Also, RLS/WED in the elderly and children brings other challenges. Sharing your experiences may be extraordinarily helpful to others.
Wild6Flower16
Posts: 13
Joined: Thu Dec 28, 2017 6:17 pm

restless legs caused by mental health medications

Postby Wild6Flower16 » Mon Jan 01, 2018 5:16 pm

abilify and restlessness including restless leg.
i am on day 6 off of it which is a second half life.
I think i have to go through 3 more.

venlafaxine has been awful for me to withdraw from.

I dont know which is causeing these restless legs.

It just started as a weaned off of venlafaxine and started abilify

i heard abilify can leave you in this restless state.

i am finally going to see on call psych on tuesday tomorrow.
i hope he can do some thing because no other doctor wants to do anything
to someone who has a depression anxiety schizoaffective baground without going to the psych first.


I am been having these restlesslegs for a month now. I can't wait anymore. its torture.
Its to long to wait for prozac to work if it even does. she gave me it the friday before christmas. its almost 10 days no help except with
the other withdrawals symptoms of muscle pain and dizziness and eye hurting when moves and nausea.

badnights
Moderator
Posts: 5287
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: restless legs caused by mental health medications

Postby badnights » Mon Jan 01, 2018 8:32 pm

Oh dear, you're on Abilify too! Abilify will almost certainly cause symptoms, and the start of your symptoms coincides with starting Abilify. You have a number of things going on .... To sum up what I said in the other post (viewtopic.php?p=92781#p92781) and here:

- you have low vitamin D, which is suspected to make WED/RLS worse,
- you take a tricyclic AD, which makes it worse in some people (you've been taking it for a while, so it might not be a problem for you)
- you are withdrawing from Venlafaxine which can cause RLS/WED-like symptoms, and
- you are taking an anti-psychotic, which is known to make WED/RLS worse. Some RLS specialists will recommend Ability as the anti-psychotic that is least likely to cause problems, but it does trigger RLS/WED in many people.

You have every reason to be miserable. Make sure your doctor is aware of those 4 things when you see him. You might want to write them down.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

Tom
Posts: 6
Joined: Sat Mar 02, 2019 12:58 am

Re: restless legs caused by mental health medications

Postby Tom » Sun Mar 17, 2019 10:14 am

My wife has restless legs caused by anti-psychotics.
It was very bad when she was on 20mg Olanzapine(Zyprexa) + 50 mg Clozapine + 1.5mg Haldol. She had to stop the Haldol & also she had to take 2 mg Clonazepam(Klonopin) per day which reduced the RLS to 10-15 minutes a day. Her Olanzapine was then tapered slowly to 10mg & the Clonazepam was tapered to 1.5 mg per day. Her problems are totally gone now. The doc plans to bring down the Clonazepam further.

When she had the problem, the doc first tried Propraronol, Vitamin B6, Iron, Magnesium - but nothing helped. The only thing which helped was the Clonazepam which made it tolerable. Now the Olanzapine has been cut down to 10mg, the problems have totally stopped and may be Clonazepam can be reduced even further or totally stopped.

Check with your doc about Clonazepam and also about reducing the Ablify dosage to whatever minimum is needed. Or shifting to another anti-psychotic.

stjohnh
Posts: 910
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: restless legs caused by mental health medications

Postby stjohnh » Sun Mar 17, 2019 3:13 pm

Tom wrote:My wife has restless legs caused by anti-psychotics.
.... Her Olanzapine was then tapered slowly to 10mg & the Clonazepam was tapered to 1.5 mg per day. Her problems are totally gone now. ...


Tom, thanks for the follow-up. It is great to hear your wife's suffering has improved. Have the medication changes worsened her schizophrenia symptoms? Was it the psychiatrist that suggested the dose reduction, or did the doc respond to something you suggested?
Blessings,
Holland

Tom
Posts: 6
Joined: Sat Mar 02, 2019 12:58 am

Re: restless legs caused by mental health medications

Postby Tom » Thu Mar 21, 2019 3:33 am

stjohnh wrote:
Tom wrote:My wife has restless legs caused by anti-psychotics.
.... Her Olanzapine was then tapered slowly to 10mg & the Clonazepam was tapered to 1.5 mg per day. Her problems are totally gone now. ...


Tom, thanks for the follow-up. It is great to hear your wife's suffering has improved. Have the medication changes worsened her schizophrenia symptoms? Was it the psychiatrist that suggested the dose reduction, or did the doc respond to something you suggested?


No, her schizo symptoms are fully under control. My wife was admitted at the Psychiatric Hospital 6 months back & in my country, Hospitals always over-medicate. So the current psychiatrist (we went to him once she got out of hospital) was reducing dosage slowly over 6 months to find out the minimum required for her & this was part of those plans.

For the restlessness itself, till the dose reduction happened the only thing which helped was the Clonazepam/Klonopin.

Another thing which helped a little was to take the Olanzapine earlier (4-5 pm) instead of at night.

badnights
Moderator
Posts: 5287
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: restless legs caused by mental health medications

Postby badnights » Mon Apr 08, 2019 4:33 am

Another thing which helped a little was to take the Olanzapine earlier (4-5 pm) instead of at night.
That's a good trick. And if she doesn't experience sleepiness as a side effect, she could even move it earlier.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.


Return to “Special Populations: Pediatric, Pregnancy, Secondary, etc.”

Who is online

Users browsing this forum: No registered users and 1 guest